Hormonal Disruptions Responsible For Alopecia Areata
Are you noticing thinning patches of hair on your scalp? If you’re on the contraceptive pill, this could be the issue.
Alopecia areata affects around 4% of the UK population who experience bald patches or thinning hair on their scalp or any other part of the body. Although scientists have yet to discover how to cure the condition, they have been able to identify a number of key causes which include shock, severe stress, various autoimmune conditions and perhaps most surprisingly, the use of birth control. Whilst the majority of people who use oral contraceptives will not develop alopecia, there is an interesting link between hormonal fluctuations and hair loss.
Reality TV star, Olivia Bentley, who found fame on Made In Chelsea, has spoken publicly about her battle with alopecia which began when she was just 16 years old. She was prescribed the contraceptive pill at this age and shortly afterwards, she began to notice huge clumps of hair falling out when she was in the shower as well as large volumes of hair in the bristles of her hairbrush. She explains that “To go through that as a young girl was awful.
" She has now chosen to speak out about her condition to help others who are going through the same experience and to break through the taboo of having alopecia. To cope, she wears real hair wigs
and a collection of hats to create her stunning everyday look. She also has a strong support network around her.
Why Does The Pill Cause Hair Loss?
Contraceptive pills include hormones which disrupt the balance of the reproductive system sufficiently to prevent a pregnancy. There are two main forms of birth control pill, the minipill which contains a synthetic type of progesterone, as well as the combination pill which includes both oestrogen and progesterone. Either version of the pill may cause side effects in women, including symptoms such as weight gain, nausea, breast tenderness, moodiness, low sex drive or headaches. For those women who are sensitive to the side effects of taking synthetic hormones, there is an increased risk of them developing alopecia
. There may also be an additional threat if they have a family-history of hair loss.
Understanding The Natural Cycle of Your Hair
Your hair will grow in cycles, beginning with anagen which is the active phase of growth from the follicle, lasting between two and seven years. When your hair stops growing, usually for ten to twenty days, this is known as catagen. The third phase is called telogen which is a resting phase lasting up to 100 days. You could expect to lose up to 100 hairs daily during this phase. In cases where birth control is responsible for alopecia, the hormones you take cause the hair to move from the active anagen phase, to the resting phase of telogen too quickly and for too long.
If you have any concerns about the contraception you’re taking or are starting to notice a pattern of hair loss, then you should contact your doctor as soon as possible. Medication which contains progesterone may be more likely to cause hair loss than those containing oestrogen, so if you have any concerns about developing alopecia then you might discuss the possibility of opting for the combination pill rather than the progesterone-only minipill.